Vancomycin rate question

Posted
by Birdy2 Birdy2 Member

At he hospital I work at the pharmacy prepares out vanc and its always like 2.75 or 3 grams per 500ml and says to run 250/hr. But everyone always says run it slower so I set it at 125-150/hr. My question is is that an acceptable rate and also should it be y'd in above or below the pump because I have seen it both ways. I've been attaching above the pump and setting it up as secondary with ns as primary at KVO.

Rose_Queen, BSN, MSN, RN

Specializes in OR, Nursing Professional Development. Has 17 years experience. 5 Articles; 11,136 Posts

Have you consulted your facility's policy and procedure manual? It's quite possible that your question is covered there. At my facility, antibiotics are run at the rate set per pharmacy protocol and as a secondary. We use Plum pumps, so the antibiotic gets connected to the secondary port on the pump cassette.

Also, I just looked at your post history. It appears you have a lot of questions- are you a new nurse? If so, have you touched base with your unit educator or your preceptor about your questions? Even if you aren't a new nurse, the unit educator is a great resource.

Edited by Rose_Queen
add

Birdy2

Birdy2

129 Posts

Well I checked with pharmacy and they say run it at 250/he but coworkers say not to. My preceptor showed me to y it in above the pump like j said I have been doing, but I saw that someone else y'd it in below and just programmed it under channel b, that way it runs with the ns. I'm just wondering if either way is wrong. And yes I'm a new nurse :)

Gooselady, BSN, RN

Has 23 years experience. 601 Posts

Vanco isn't always tolerated well when it runs 'too fast'. Slowing it down is no problem, and I doubt it would be considered 'wrong' to run it at the rate you said.

It also depends on the kind of IV you are running it into. Any kind of central line makes giving Vanco easier, and faster, as the drug is entering the system in a large bore vein. Vanco is irritating to body tissues. So giving it in a forearm IV, a much smaller vein, is less likely to be tolerated with out pain/irritation by the patient.

As long as we kept the Vanco on schedule, we ran it as fast as the patient could tolerate it, which meant as fast as the pharmacy indicated on the bag. I've given loooooong Vanco doses in smaller veins over three or four hours. Just as long as it gets in there and the timing is kept up (to keep the Vanco blood levels up to par).

KelRN215, BSN, RN

Specializes in Pedi. Has 15 years experience. 1 Article; 7,349 Posts

Well I checked with pharmacy and they say run it at 250/he but coworkers say not to. My preceptor showed me to y it in above the pump like j said I have been doing, but I saw that someone else y'd it in below and just programmed it under channel b, that way it runs with the ns. I'm just wondering if either way is wrong. And yes I'm a new nurse :)

What is the coworker's rationale? If you have to infuse 500 mL of Vanco and you're running it at 125 mL/hr, it's going to take 4 hours to infuse.

In pediatrics, Vanco is dosed based on weight and run over an hour unless the patient has a history of a Redman's reaction, in which case it is run over 2 hours.

Esme12, ASN, BSN, RN

Specializes in Critical Care, ED, Cath lab, CTPAC,Trauma. Has 42 years experience. 4 Articles; 20,908 Posts

The usual max dose is 1 to 1.5 grams per hour. Now if you have it mixed in 500mls....it is ok to infuse at 250mls/hr. however if your patient is a CHF or renal patient they may not be able to handle the fluid load going that fast and you run it slower.

There are so many variables.....do you have an educator you can ask?

Some patients need to have the main IV to continue to infuse....for what ever reason....potassium additives is one reason. In this case the vanco would be piggy backed (plugged in) below the the main IV pump on it's own primary tubing and pump all going into one site.

dream'n, BSN, RN

Specializes in UR/PA, Hematology/Oncology, Med Surg, Psych. Has 29 years experience. 1,162 Posts

When the patient has a peripheral IV, my coworkers and I always run the Vancomycin slower than 250 mL/hour. That rate is too fast and could blow the vein too easily. And Vancomycin being such a vesicant....we never run it that fast in a peripheral.

Birdy2

Birdy2

129 Posts

Ok. This was a peripheral and my coworkers say the same. The vein is too delicate, chf, vesicant. So that confirms what j know about the rate. And I think I understand how it can be y'd in now too. But one question, if I were to y it in above the pump and run as secondary, will the basic infusion run first, then the vanc, then ns infuse behind it? I thought that it just flushed behind, not before too. Someone said it would run before and after and that just confused me. Sorry for all of the questions and thanks for the help!

SierraBravo

SierraBravo

Has 3 years experience. 547 Posts

Vancomycin, if given peripherally, cannot exceed 5mg/mL; thus the need to dilute > 1.5g doses in 500mL or more. If given centrally and in the OR the concentration can be > 5mg/mL (I've seen 1.5g given in 120mL of fluid in the OR). It really comes down to rate for this drug as others have said. There really is no downside to running the bag a tad bit slower than it is ordered for. Do you have EMR? It should have the infusion time on the MAR or on the bag itself. Typically in our institution, 1g doses are infused over 1 hour whereas 1.25g and 1.5g doses go over 1.5-2 hours. 2g doses go over 3 hours. As others said, you have to take into account the clinical picture of the patient. As you said, your pt. has CHF so dumping 500mL of fluid into them over 2 hours may not be a good idea. If I were you, I would set up a time to sit down with your charge nurse or clinical educator and review the pumps that you use. I'm glad you're asking questions, but these types of questions are probably best addressed before you hang the medication and with someone who is familiar with your hospital policies and procedures.

Birdy2

Birdy2

129 Posts

Well I definitely asked before I did it, but j just got different answers. Thanks!

SierraBravo

SierraBravo

Has 3 years experience. 547 Posts

Don't take this the wrong way, but asking multiple people on your unit the same question will tend to land you in a precarious situation. People will eventually talk and realize that you asked someone something, they gave you an answer, and then you went and asked the same question of someone else, and so on. It gives the appearance that you don't trust the answer you got and thus, kept asking. Take my advice, if you're doing that, stop doing it now. Address your question(s) to a senior nurse or your charge nurse. If you're still feeling uneasy about something, then confirm it with pharmacy, physician, etc...

I can tell you that if I were on your unit and you asked me questions and I found out that you went right ahead and asked others the same question, I would feel like I was wasting my time giving you answers because you were just going to ask others anyway. This would cause me to feel very irritated and frustrated with you as a co-worker. I'm not saying that this is what you're doing, but if you are... please stop doing it for your own sake.

I know you're new and learning to be a nurse is very overwhelming at times. Just keep on putting one foot in front of the other and before you know it you'll be a senior nurse mentoring new nurses.

nurseprnRN

nurseprnRN, BSN, RN

2 Articles; 5,114 Posts

As a general rule, include the pharmacist in your investigations of such questions. They are very good at explaining.

I'm not going to give you the answer to this one, but there may be a reason why the entire dose should be given in an hour, and there is a way to do it without fluid-overloading your patient. Go find out and tell us what you learn.